Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 9, 2009, 1:00 AM CDT for 4 counties in Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 1:00 AM CDT (06:00 UTC)
- Expired
- Sep 9, 2009, 5:53 AM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 2:43 AM CDT | FLASH FLOOD | 5 Wsw Oakley, KS | 6 TO 8 INCHES OF RAIN RUNNING OVER US HIGHWAY 40 WITH THE WORST BETWEEN MILE MARKERS 62 AND 64. |
| Sep 9, 5:15 AM CDT | HEAVY RAIN 2.05 | Oakley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 090600 FFWGLD KSC063-109-179-193-091200- /O.NEW.KGLD.FF.W.0025.090909T0600Z-090909T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 100 AM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS... NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... * UNTIL 700 AM CDT * AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER THE WARNED AREA. WITH SATURATED SOILS FROM HEAVY RAIN WHICH FELL LAST NIGHT...MOST OF THE RAINFALL WILL RAPIDLY RUNOFF INTO NEARBY STREAMS AND RIVERS. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122 $$ FOLTZ
3 follow-up statements
000 WGUS73 KGLD 090753 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 253 AM CDT WED SEP 9 2009 KSC063-109-179-193-091200- /O.CON.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS- 253 AM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHWESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHERN THOMAS COUNTIES... AT 245 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLEY... MONUMENT...GRINNELL AND ANGELUS PRECAUTIONARY/PREPAREDNESS ACTIONS... PRECIPITATION INTENSITY HAS DECREASED A LITTLE IN THE WARNING AREA. HOWEVER...LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE FOR AT LEAST 2 TO 3 MORE HOURS. DOPPLER RADAR ESTIMATES ONE TO ONE AND A HALF INCHES OF RAINFALL HAS OCCURRED IN THE AREA WITH THE HIGHEST AMOUNTS FROM NEAR OAKLEY INTO THE NORTHWEST CORNER OF GOVE COUNTY. AT 243 AM CDT...THE EMERGENCY MANAGER FOR LOGAN COUNTY REPORTED SIX TO EIGHT INCHES OF WATER WAS RUNNING OVER HIGHWAY 40 BETWEEN MILE MARKERS 62 AND 64. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122 $$ BULLER
000 WGUS73 KGLD 090959 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 459 AM CDT WED SEP 9 2009 KSC063-109-179-193-091200- /O.CON.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS- 459 AM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHWESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHERN THOMAS COUNTIES... AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLEY... MONUMENT...GRINNELL AND ANGELUS PRECAUTIONARY/PREPAREDNESS ACTIONS... PRECIPITATION CONTINUES TO DECREASE WITH LIGHT PRECIPITATION EXPECTED FOR THE NEXT COUPLE OF HOURS. HOWEVER...FLASH FLOODING COULD BE ONGOING DUE TO EARLIER HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122 $$ BULLER
000 WGUS73 KGLD 091053 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 553 AM CDT WED SEP 9 2009 KSC063-109-179-193-091059- /O.CAN.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS- 553 AM CDT WED SEP 9 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHERN THOMAS COUNTIES... THE HEAVY RAINFALL AND FLASH FLOOD THREAT HAS ENDED ACROSS THE AREA. THEREFORE...THE WARNING WILL BE CANCELLED. LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:42 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 9, 12:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1142 PM MDT TUE SEP 8 2009 .DISCUSSION... 157 PM MDT TUE SEP 8 2009 A MID/UPPER TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS REGION IS PROGGED TO TRANSLATE EAST TOWARD THE UPPER MISSISSIPPI VALLEY AREA ON WED WHILE A TRAILING COLD MOVES SOUTH IMPACTING THE CENTRAL HIGH PLAINS TONIGHT. THIS RAISES CONCERNS FOR ADDITIONAL RAIN OVER AREAS THAT RECEIVED 3-5 INCHES LAST NIGHT. 300-305K MIXING RATIOS/STRMLNS INDICATE 12-14 G/KG OF MOISTURE AVAILABLE WHILE PWATS ARE PROGGED TO BE IN EXCESS OF 150 PERCENT OF NORMAL ACROSS THE AREA TONIGHT. WITH STORM MOTIONS IN THE 5-7 KNOT RANGE ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THE PREVIOUS FORECAST HOISTED THE HIGHEST POPS ACROSS THE NORTHERN HALF OF THE CWA, AND THIS APPEARS TO BE IN LINE WITH THE STRONGER CONVERGENCE ASSOCIATED WITH THE H85 LLJ. THUNDERSTORM ACTIVITY MAY LINGER INTO THE MORNING HOURS, ESPECIALLY ACROSS THE SOUTH. MAINTAINED LOW PROBABILITIES FOR DEEP MOIST CONVECTION AFTER 21Z IN POST-FRONTAL UPSLOPE REGIME WITH SEASONABLE HIGHS IN THE UPPER 70S. ANY THUNDERSTORMS THAT MANAGE TO DEVELOP WED AFTERNOON SHOULD BE MORE DIURNALLY DRIVEN WHICH WAS HANDLED WELL IN THE PREVIOUS FORECAST. THU-FRI...SHORT WAVE RIDGING WILL ALLOW FOR A SEASONABLY WARM AND DRY DAY ACROSS THE CENTRAL HIGH PLAINS ON THU WITH MAXIMUM VALUES IN THE LOWER 80S. A ROBUST MID/UPPER TROUGH IS PROGGED TO DIG INTO THE NORTHERN PLAINS ON FRIDAY DRIVING A COLD FRONT SOUTH ACROSS THE TR-STATE AREA FRI. MAINTAINED MID POPS AFTER 18Z WITH ANTICIPATED FROPA. PREFER THE SLOWER ECMWF SOLUTION AS THE GFS HAS TRENDED MUCH FURTHER WEST COMPARED TO EARLIER RUNS AND THEREFORE TRENDED MAXIMUM TEMPERATURE VALUES UP. DAYS 4 THROUGH 7...A LARGE UPPER LOW IS PROGGED TO DEVELOP OVER THE CENTRAL PLAINS AT THE START OF THE PERIOD. THE GFS HAS LACKED RUN-TO-RUN CONSISTENCY, HOWEVER THE NCEP ENS MEAN ADDS SUPPORT TO A MORE NORTHEAST POSITION WITH MID/UPPER LOW SIMILAR TO THE ECMWF. THIS WILL LEAD TO COOL AND UNSETTLED WEATHER ACROSS THE CENTRAL HIGH PLAINS THROUGH THE PERIOD AND GENERALLY TRENDED MAXIMUM TEMPERATURES LOWER WHILE MAINTAINING PROBABILITIES FOR PRECIPITATION THROUGH MUCH OF THE PERIOD. MCGUIRE && .AVIATION... 1136 PM MDT TUE SEP 8 2009 FOR THE 06Z TAFS..CONVECTION ONGOING AT KGLD WILL GRADUALLY DIMINISH IN INTENSITY OVER THE NEXT FEW HOURS. IN ITS WAKE...LOW STRATUS WITH SOME REDUCTION IN VISBY PROGGED TO DEVELOP AT BOTH TERMINALS BY AROUND 10Z. EXPECT SLOW RETURN TO VFR CIGS/VIS BY AROUND 16Z WEDNESDAY WITH POTENTIAL FOR DIURNAL CONVECTION BY EARLY AFTERNOON. TEMPORAL/SPATIAL DETAILS TOO VAGUE AT THIS JUNCTURE TO WARRANT INCLUSION IN THIS TAF ISSUANCE. STRONGER AGREEMENT IN FOG/LOW STRATUS POTENTIAL NEAR THE END OF THIS TAF CYCLE AND HAVE INSERTED SCT CLOUDS FOR NOW. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ014-015-028-029. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 8, 11:37 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT TUE SEP 8 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT TUE SEP 8 2009 /1137 AM CDT TUE SEP 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A COLD FRONT SWEEPS THROUGH THE AREA. STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING WITH HEAVY RAINFALL AMOUNTS POSSIBLE. ALSO...DENSE FOG IS EXPECTED TO FORM ACROSS TRI-STATE AREA DURING THE MORNING HOURS POTENTIALLY REDUCING VISIBILITIES TO LESS THAN A MILE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Sep 8, 9:00 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 16 NNE SEIBERT 39.51N 102.75W
09/08/2009 E0.88 INCH KIT CARSON CO PUBLIC
ESTIMATED 40 MPH WIND GUSTS ALONG WITH HEAVY RAIN.
&&
KJAMESLocal storm report, Sep 8, 10:34 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 14 S STRATTON 39.10N 102.60W
09/08/2009 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
LOTS OF DIME SIZED HAIL ALONG WITH HEAVY RAIN AND WINDS
ESTIMATED AT 35 MPH
&&
FOLTZSpecial weather statement, Sep 8, 11:28 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1028 PM MDT TUE SEP 8 2009 KSZ013-027-090515- SHERMAN-WALLACE- 1028 PM MDT TUE SEP 8 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF HALE TO KANORADO TO WESKAN...AND MOVING EAST AT 15 MPH. SMALL HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. FLOYD
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:30 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
| Sep 9, 6:08 AM CDT | Areal Flood Warning | GLD | Gove, Logan, Thomas | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.